Article

Skin Changes on the Face Caused by Over-thecounter Cosmetic Creams: An Observational Study of Clinical and Dermoscopy Features

Balachandra S Ankad1, Halehalli L Anusha1★, Chekuri Raghuveer2, Balkrishna P Nikam3, Manjula Rangappa4★ Corresponding author

  1. 1Department of Dermatology, S N Medical College, Bagalkot, Karnataka, INDIA..
  2. 2Department of Dermatology, Vijayanagara Institute of Medical Sciences, Bellary, Karnataka, INDIA..
  3. 3Department of Dermatology, Krishna Institute of Medical Sciences, Karad, Maharashtra, INDIA..
  4. 4Department of Community Medicine, S N Medical College, Bagalkot, Karnataka, INDIA..

CORRESPONDENCE

Halehalli L Anusha

Department of Dermatology, S N Medical College, Bagalkot, Karnataka, INDIA..

anushagowda029@gmail.com

Received: 12-10-2022; Revised: 28-11-2022; Accepted: 07-12-2022.

Volume 16, Issue 1 · pp. 13–19 · PUBLISHED · DOI: 10.5530/097483261413

View on IJPP original site ↗

ABSTRACT

Introduction: One of the most often prescribed medications in dermatology is TCS (Topical Corticosteroids). Misuse and extended usage of TCS over the face cause “Topical steroid damaged/dependent face” (TSDF). The adverse effect of prolonged topical Hydroquinone (HQ) complicates with Exogenous Ochronosis (EO). Here, we have evaluated clinical and dermoscopic features in the facial skin that is affected by the application of TCS and HQ and attempted to correlate them with histopathological features. Objectives: To evaluate clinical, dermoscopic, and histopathological features of EO and TSDF. And to compare features with the duration and potency of TCS. Materials and Methods: This was a cross-sectional observational study carried out at a tertiary care hospital. The research included a total of 70 patients who had clinical signs of EO or TSDF. Their demographic information, clinical characteristics, and dermoscopy results were noted. Skin biopsy was done in a few lesions (6 from TSDF and 1 from EO) and statistical analysis was done.Results: Dermoscopic features were diffuse red dots (94.28%), brown globules (84.3%), terminal hair (88.6%), vessels (90%), and white structureless areas (61.43%). Features such as curvilinear brown to grey pigment globules, linear vessels, and follicular obliteration suggestive of EO were found in 11 (15.71%). Focal atrophy of the epidermis, focal parakeratosis, dilated capillaries with extravasation of erythrocytes, and perivascular and perifollicular infiltration was noted in histopathology. Conclusion: Dermoscopic features due to TCS and HQ were correlated with histopathological changes and it also creates awareness about the longterm adverse effects of inadvertent use of TCS.

KEYWORDS

Open in new tab

REFERENCES

As published

Showing references and in-text citations exactly as published.

    Cite this article

    SELECT FORMAT

    Ankad, B. S., Anusha, H. L., Raghuveer, C., Nikam, B. P., & Rangappa, M. (). Skin Changes on the Face Caused by Over-thecounter Cosmetic Creams: An Observational Study of Clinical and Dermoscopy Features. Indian Journal of Pharmacy Practice, 16(1), 13–19. https://doi.org/10.5530/097483261413